The deadly diarrhea
Clostridium difficile (C. diff) is a germ that causes diarrheal infection. C. diff infection is linked to 14,000 American deaths each year, and most cases are connected with receiving medical care. Unfortunately, C. diff has increased by 400 percent between 2000 and 2007, due in part to a stronger germ strain.
Patients are at increased risk for C. diff with antibiotic exposure, proton pump inhibitor use, gastrointestinal surgery/manipulation, long length of stay in healthcare settings, a serious underlying illness, immunocompromising conditions, and advanced age.
What you can do:
According to the Centers for Disease Control and Prevention (CDC), there are six steps healthcare professionals can take to prevent Clostridium difficile in patients:
- Prescribe and use antibiotics carefully. About 50 percent of all antibiotics given are not needed, unnecessarily raising the risk of C. diff infections.
- Test for C. diff when patients have diarrhea while on antibiotics or within several months of taking them.
- Isolate patients with C. diff immediately.
- Wear gloves and gowns when treating patients with C. diff, even during short visits.
- Perform vigorous hand hygiene.
- Clean room surfaces with bleach or another EPA-approved, spore-killing disinfectant after a patient with C. diff has been treated there.
- When a patient transfers, notify the new facility if the patient has a C. diff infection.
Learn more and share:
- Protect Patients from Antibiotic Resistance—Centers for Disease Control and Prevention, March 2016 Vital Signs report
- CDC’s Antibiotic Resistance Patient Safety Atlas—Centers for Disease Control and Prevention
- Vital Signs: Stopping C. difficile Infections—The Centers for Disease Control and Prevention
- FAQs: Clostridium difficile flier—The Centers for Disease Control and Prevention
- Video: Testing for Clostridium difficile—Medscape